Hello everyone, I am 50 and have been Type II for 2 years. Metformin, 2000 mg per day, kept my A1c hovering around 7 to 7.3. About 3 weeks ago, I had some blood work done at the Dr.'s and got a call a few days later to immediately stop the metformin and the diclofenac I was on for arthritis because I was showing some kidney damage. Since then, I have had more labs done, and a renal ultrasound. I am just waiting to hear now what stage I am in and what needs to be done about it.
Anyway....I was just wondering if anyone else has had kidney failure blamed on metformin or diclofenac. My dad has stage 3, his was blamed on Celebrex and Metformin. I don't know whether to think the meds are to blame or if it is because of the diabetes, or if it even really matters why....it is what it is and will have to be dealt with, either way.
When I went online and typed in kidney failure and diclofenac, some articles popped up that you might like to read for information. I didn't check on Metformin, but I think most people have not had trouble with that. I feel it's always good to be informed, whether or not it did or did not cause it. Your doctor should have informed you about the side effects of the drug. I have learned this the hard way. I have found out side effects AFTER they have happened with my heart medicines. I know check out all side effects when taking any drug. There is a place online where you can check out which drugs interact with other drugs badly. I found out my high dose of statins was interacting with my heart medicine causing an allergic reaction. My doctor told me I was breaking out from a panic attack, and to continue the medicine(which I told him I wouldn't) and a week later he apologized to me. I had told him about the article I read and he ignored me, until he got a message telling him in a hospital e-mail telling him what I had told him the week before.
Let's just say that now I check everything out myself. There's no way any doctor can know everything new coming out.
Thanks phototaker, for your answers. I too, look up and read about every single prescription I am given (14 at last count) so that I know what to expect. I knew that some of them shouldn't be taken if you have kidney problems, but didn't get from what I read that they can actually cause the kidney problems in the first place.
At any rate, I've been doing more reading and I am developing a list of questions for my next visit. So far, I have had one additional visit since the problem was found, and it was decided then to do the last round of tests. He did say that he needed to consider sending me to a nephrologist, and that dialysis would need to be discussed "probably soon" but that he would wait on the results of this last round of tests to decide.
I probably should have asked more questions the last time I saw him, but I was a bit blown away by it all and just couldn't think of any. But, I'll have my list next time and I am confident he will take the time to give me answers, he always has before.
Almost all oral meds have some impact on either the kidneys or liver. I started insulin 3 decades ago, not that I had a choice. Now I am kinda glad orals were not an option for me back then. Insulin does not, to my knowledge, have any impact on either the kidneys or liver.
Over a year ago I started Copaxone for my MS. ON this I had a choice of several injectables. Most have organ (liver) impacts and require close monitoring. Copaxone, unlike the other MS meds does not require close monitoring, plus not in a near perpetual flu state.
My kidney function took a dive a couple years ago, came too close for comfort to stage 4 (dyalisis prep time). Now my kidney function is upper area of stage-3 and holding so far.
YOU may need to see a dietician about balancing your needs considering both diabetes and CKD. Often what foods are good for one is not good for the other. I can be a bit of a balancing act.
It took me disobeying docs orders on the statin Dr. F/F had me on. I tried in vain for well over a year to stop the statin. Finnaly late last year, after loosing another round on the statin question, I simply STOPPED it, and wrote him a letter informing him after a routine follow-up apt.I had done some reearch on my own by then. The next appt he noticed my walking and stability had noticeably improved, and he came around, AFTER seeing for himself what the statin had done to me.
With my also having MS, I sure did not need additional negitive muscle impact. Another thing is, it's well known & documented that statins can have a negitive impact on muscle, especially if you are hypothyroid, even subclinical hypo, (as in my case, boarderline).
Glad to hear your kidneys rebounded and kept you off dialysis. I am hoping for something along the same lines, though I dont know if it will happen or not. I know my dad has been at stage 3 for 6 years now, and holding steady, so it could be that not getting better, but not getting worse keeps me off dialysis.
I do try to be vigilant with the meds though. It seems that what works for one condition can be bad for another a lot of the time, and often it seems a risk to try to fix one problem because it might make another one worse. I ask questions about things like that, and decide if it is an acceptable risk or not, with my doctor's help.
Most of the t ime, I don't have any interactions or side effects. This kidney thing though, nearly caused a panic. I had just had some labs done and got a phone call from the office to stop the meds immediately and for no reason what so ever to miss my next appointment because we had to talk about my kidneys. Seemed the language was a little strong and I had a week and a half to imagine every worst case scenario out there before I got to see the doc again.
I still worry about it, even though I dont have all the answers yet. For now, I'm just trying to keep the panic at bay with knowledge, until I know exactly what it is I have to deal with.
This "not" knowing must be so hard for you. Let us know how the appt. goes. I'll be hoping it's not as bad as you think. Try to wait to hear the news without being too upset. You can't change anything during that wait, and just need to be ready to do what you need to do. Take care.
I was lucky in a way my kidneys rebounded, not every does.
I had pressed the kidney issue, had been there done that, but it did get followed. I went thru 3 nephrologist, each found something a previous one missed. (par 4 my course).
When I was first sent to a NEPH, he had me seeing the dietician (at the diabetes center) in less than 24 hrs.
I knda lost good control of both BP and my diabetes, my a1c back then was 8.6 on 2 mixed insulin shots a day. I was moved to 3, then 4 and now five on a normal day. My a1c has been running in the upper 5s to lower 6s, last one was 5.7 last week. I also learned to adjust my insulin doses PROPERLY on the fly as needed.
With good TIGHT control, not just a good a1c but stable, which is something the a1c does NOT show. THe problem there is 50 100 150 ( too low, ideal and too high) all average out to 100, so it does NOT show any rollercoaster bloodsugars. Now that I am on MDI, I feel normal, (well MY normal w/MS) again.
"Since metformin is cleared from the body through the kidneys, caution should be used in administering metformin when kidney function is impaired or when the kidneys are at a high risk of becoming impaired. Metformin does not cause kidney damage, but the drug is avoided in patients with diabetes with significant kidney disease."
Do you take lisinopril, losartan or any other high blood pressure med as a precaution against kidney damage? I take losartan even though I do not have have HBP. It is supposedly protective. You might discuss this with your doctor.
Such a great lot of responses, I appreciate every one of them. Michelle, I do take Lisinopril for blood pressure as well as metoprolol, which treats both angina and blood pressure, Very rarely does my bp go up, only if I am seriously stressed or having issues with anxiety.
Still no word today on the latest tests...thought it was too soon to hear, but I was hoping.... I guess it's still a waiting game for now.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.